Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 231, NWS Bismarck, ND

September 6, 2001LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 6, 2001, 6:13 PM CDT for LaMoure County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 6, 2001, 6:13 PM CDT (23:13 UTC)
Expired
Sep 6, 2001, 7:15 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS53 KBIS 062314
SVRBIS
NDC045-070015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT THU SEP 6 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRAND RAPIDS...OR ABOUT 35 MILES SOUTH OF
  JAMESTOWN.  THE STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE DICKEY...LA MOURE...MARION
  AND ADRIAN

HAIL...INTENSE RAIN AND STRONG WINDS ARE LIKELY WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE.

LAT...LON 4661 9859 4638 9846 4629 9819 4662 9814

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:20 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 6, 3:20 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT THU SEP 6 2001

SFC LOW APPROACHING ABR IN ERN SD WI COLD FRONT EXTENDING JUST TO
THE EAST OF JMS AND NEARING GFK. AREA OF CONCERN FOR STRONG TO
SEVERE TSTMS FROM S CNTRL SD JUST SW OF LOW. LATEST SAT PICS SHOW
CLOUDS S OF LOW AND ALONG COLD FRONT TRYING TO ORGANIZE WITH CLEAR
AREA IN ERN SD WHERE STRONG SLY WINDS...DWPTS IN THE MID TO UPPER
60S HAS GOOD INSTABILITY WI LIS OF AROUND -6. SHOULD TSTMS DEVELOP
AND PROPAGATE NEWD MIGHT CLIP SERN COUNTIES OF ND...INCLUDING
DICKEY/LAMOURE COUNTIES SE OF JMS. MAY HAVE TO BREAK OFF THOSE 2
COUNTIES FOR POSSIBLY SEVERE MENTION FOR THE EVE. WL MAKE LAST
MINUTE DECISION DEPENDING ON POSITION OF COLD FRONT. OTHERWISE SCT
SHOWERS EXPECTED ACROSS CWA TONIGHT...WI TSTMS POSSIBLE CNTRL.

ON FRI LARGE H500 TROUGH DIGS SWD INTO ND. COLD AIR ADVECTS INTO STA
WITH PLENTY OF MOISTURE. H500 COLD TEMPS ALOFT AND SOME SFC HEATING
ALLOWS LIS TO BECOME NEGATIVE IN THE AFTN...AND WL PUT SCT SHOWERS
AND TSTMS OVER ALL OF CWA. H500 LOW REMAINS ENTRENCHED OVER STA
THROUGH SAT...SO SCT SHOWERS FRI NIGHT...AND SCT SHOWERS AND TSTMS
AGAIN ON SAT AS LIS GO NEGATIVE WI BETTER INSTABILITY. H1000-500
THKNS VALUES OF 543 TO 546 ENTER THE STA FRI NIGHT AND REMAIN
THROUGH SUN. LOWS IN THE LOWER 40S EXPECTED. WOULD MENTION 30S IF
EXPECTED CLEARING SKIES...BUT COOL AND MOIST ATMOS EXPECTED TO
REMAIN MOSTLY CLOUDY THROUGH SAT.

IN THE EXTENDED...NEW AVN DIFFERS FROM MRF RUN ON BEGINNING AROUND
12Z MON. NEW AVN KEEPS LARGE H500 LOW OVER S CNTRL CANADA...WHILE
MRF BUILDS A H500 RIDGE OVER THE ROCKIES AND MOVES IT EWD AND PUSHES
LARGE H500 LOW EWD. THIS ALLOWS SHORTWAVES TO MOVE THROUGH THE FLOW
INTO ND TUE NIGHT/WED WITH SFC TROUGH APPROACHING FROM THE WEST AND
TSTM CHCS. AVN DEVELOPS A LOW OVER THE WRN/ROCKIES STATES...KEEPING
A DRY ZONAL FLOW OVER ND. KEPT EXTENDED DRY AS NATNL DISCUSSIONS
LEANING TWDS LATEST AVN TREND.

.BIS...NONE.
VINING

In the hours before

Special weather statement, Sep 6, 12:48 PM CDT, 5 hours 25 minutes before
NDZ009-017-061840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1247 PM CDT (1147 AM MDT) THU SEP 6 2001

AT 1230 PM CDT (1130 PM CDT) RADAR IN WILLISTON INDICATED AN AREA
OF MOSTLY LIGHT RAIN WITH OCCASIONAL THUNDERSTORMS EXTENDING INTO
SOUTHERN AND CENTRAL MCKENZIE COUNTY FROM EASTERN MONTANA. THIS
AREA IS MOVING TO THE NORTHEAST AT 25 TO 30 MPH AND THE LEADING
EDGE OF THE PRECIPITATION WILL BE NEAR ALEXANDER AND WATFORD CITY BY
100 PM AND WILLISTON BY 130 PM. PRECIPITATION AMOUNTS SHOULD BE
LIGHT...UP TO .10 INCHES AT MOST LOCATIONS...HOWEVER AMOUNTS UP TO
.50 INCHES ARE POSSIBLE WITH THE MORE INTENSE SHOWERS. LIGHTNING IS
POSSIBLE SO BE PREPARED TO TAKE COVER.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:48 PM CDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.